Some investigators have reported an excess risk of
venous thromboembolism (VTE) associated with
depression and with use of antidepressant drugs.
To explore the relationships between
antidepressants, depression, and VTE researchers
linked questionnaire data about depression and
regular use of antidepressants with hospital
admissions and deaths attributed to VTE in a large
UK prospective study, the Million Women Study.
The Million Women Study recruited 1.3 million women
through the National Health Service Breast Screening
Programme in England and Scotland.
Three years after recruitment, women were sent a
second questionnaire that enquired about depression
and regular use of medications in the previous 4
The present analysis included those who responded
and did not have prior VTE, cancer, or recent
Follow-up for VTE was through linkage to routinely
collected National Health Service statistics.
A total of 734 092 women (mean age 59.9 years) were
included in the analysis:
6.9% reported use of antidepressants,
2.7% reported use of other psychotropic drugs
1.8% reported being treated for depression or
anxiety but not use of psychotropic drugs.
During follow-up for an average of 7.3 years, 3922
women were hospitalized for and/or died from VTE.
Women who reported antidepressant use had a
significantly higher risk of VTE than women who
reported neither depression nor use of psychotropic
VTE risk was not significantly increased in women
who reported being treated for depression or anxiety
but no use of antidepressants or other psychotropic
Researchers conclude that use of antidepressants is
common in UK women and is associated with an
increased risk of VTE.
Researchers authors of this study are:
Lianne Parkin, Angela Balkwill, Siān Sweetland,
Gillian K. Reeves, Jane Green, Valerie Beral and the
Million Women Study Collaborators explored these
associations in a large prospective study of UK
For more information
Antidepressants, Depression, and Venous
Thromboembolism Risk: Large Prospective Study of UK
The Journal of the American Heart Association